MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0304
Medical Device Problem Codes Entrapment of Device (1212); Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/07/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a re-treatment coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, the physician deployed an initial smart coil into the aneurysm but did not like how the loop of the coil fell at the neck of the aneurysm so he readjusted the position of the coil and was still unsatisfied with the placement.Therefore, the physician decided to resheath the smart coil and continue the procedure using a new smart coil.The physician successfully deployed and detached this new smart coil into the aneurysm.However, while removing the microcatheter, the smart coil pulled out of the aneurysm.The physician attempted to push the coil mass back into the aneurysm but was unsuccessful and subsequently, the coil became lodged in the distal mca.The physician then attempted to retrieve the smart coil using snare devices but could not get the guidewire and microcatheter to the coil mass.The physician continued the procedure by implanting three coils from another manufacturer into the aneurysm.After hours of unsuccessful attempts to retrieve the smart coil mass, the physician aborted the procedure.It is unknown if there was an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5551854
Report Number3005168196-2016-00433
Device Sequence Number10878435
Product Code HCG
UDI-Device Identifier00814548015033
UDI-Public00814548015033
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K151572
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/05/2020
Device Catalogue Number400SMTSFT0304
Device Lot NumberF65208
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2016
Initial Report FDA Received Date04/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR